DR ELLIE CANNON: Does the stress of caring for my sick wife cause me muscle twitches?

For the last week or so, I have had constant muscle twitching on the underside of my right thigh, which is most pronounced when I’m at rest. My stress levels are high because my wife is very ill. I also take a drug called allopurinol for gout. Can any of these be the cause?

We all experience strange twitching from time to time – the most common thing that affects the eyelid when we are tired. These often occur when turned on and off for several hours, and although they are annoying, there is generally nothing to worry about.

Twitches in the legs are also common. The basic rule would be not to worry if they last less than two weeks and are not associated with any other symptoms, such as pain, weakness or numbness.

Today's reader is looking for advice because he has developed muscle twitches since he started caring for his sick wife.  The reader fears that twitching may also be a reaction to his treatment days

Today’s reader is looking for advice because he has developed muscle twitches since he started caring for his sick wife. The reader fears that twitching may also be a reaction to his treatment days

Indeed, some patients have been found to be associated with fatigue, stress, and anxiety. The high intake of caffeine or alcohol also seems to be a factor – these substances affect the nervous system and can result in small twitches and tremors.

In the first week of the ongoing twitch, I would recommend rest and relaxation, as well as stretching for hamstrings if the back of the thigh is affected. Massage can also help.

Some medications, including some blood pressure pills, can cause twitching, although it is not considered a side effect of allopurinol. If the problem persists, the GP may recommend electrophysiological tests to look at nerve and muscle function.

Rare conditions that cause muscle twitching include dystonia, a group of movement-related disorders that manifest as cramps, convulsions, tremors, and twisting.

A very rare cause is a disease of motor neurons, although this would usually soon be accompanied by other symptoms such as leg weakness or cramps.

My doctor diagnosed my intestinal problems such as bile acid malabsorption, but he didn’t really explain what it meant or if there were certain foods I should avoid. Can you help?

Bile acid malabsorption is a condition that occurs when your intestines cannot properly absorb bile salts. These salts digest fat from food and are released from the gallbladder into the intestine before being absorbed back into the body further along the intestine.

More from Dr Ellie Cannon for The Mail on Sunday …

If this area of ​​the intestine is damaged or not working properly, bile salts can end up in the large intestine, the last part of the intestine where stools form. This sucks more water into the lower intestine, leading to diarrhea.

It is sometimes mistaken for irritable bowel syndrome.

Malabsorption of bile acids is usually diagnosed by a gastroenterologist. This can be caused by bowel surgery, Crohn’s disease, celiac disease or bacterial overgrowth in the gut – a condition in which the small intestine colonizes with harmful bacteria.

But for some people, there is simply no obvious cause.

A strict low-fat diet can help, but should only be done with the advice of a qualified dietitian. This type of diet is not recommended for anyone who has lost weight or lost weight in the past, because fat is an important source of energy.

A specialist dietitian may also recommend switching to foods or supplements containing fats called medium chain triglycerides or MCT.

These fats, which are often found in foods such as cow’s milk or coconut oil, help because they do not need bile salt to digest, potentially preventing the problem. Medicines to stop gut irritation with bile acids are usually taken as a powder or tablets, but you may need to stay on them for a lifetime.

My husband is undergoing annual screening for an abdominal aortic aneurysm, but his last one was canceled due to Covid. Should I be afraid of delays?

Abdominal aortic aneurysm is a potentially fatal problem where the body’s main artery, the aorta, forms a bulge where there is a weak point in the artery wall.

Do you have a question for Dr. Ellie?

Email DrEllie@mailonsunday.co.uk or email Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.

Dr. Ellie can only respond in a general context and cannot respond to individual cases or provide personal answers. If you have a health problem, always consult your GP.

If this breaks, it’s almost always fatal. The problem is that there are rarely any warning signs that this is going to happen.

For reasons that remain unclear, it affects four times more men than women, killing about 6,000 men a year in the UK. In 2009, the government introduced a screening program to measure the aorta in all men after the age of 65.

Screening is performed using abdominal ultrasound and no additional screening is offered for men who have an aorta less than 3 cm in diameter (just over an inch).

If it is larger than 3 cm but less than 4.4 cm (about 1.5 inches), it is a small aneurysm and regular screening will be offered – usually annually – to monitor swelling.

If someone is usually examined annually, it means that they could be at risk, so ongoing screening is really important. I would recommend contacting your local service (look for the NHS AAA online screening program) and see when it’s due now. If it is likely to be a very long delay, talk to your GP to arrange for a scan.

No more doomscrolling for me!

Towards the end of last year, I found that I spent too much time on social networks. I became the ultimate “doomscroller” constantly looking for news about Covid.

In my mind, I did it to relax, but in reality it had the opposite effect. So enough was enough. With the help of my teens, I set up an app on my cell phone – called Screen Time – that measures how long you spend on things.

I said this mainly to limit my time on Twitter. It shuts down Twitter after an hour of full use, which I thought was generous. Imagine my shock when Twitter ended on New Year’s Eve in the morning.

I dread the thought of how many hours I spent in 2021 reading the lousy news. We hope that 2022 will be calmer, more positive and more productive.

So Novak … which of these exceptions applies to you?

I can’t think of a single reason to free tennis star Novak Djokovic or anyone else from vaccinations against Covid.

Rare allergies may mean that someone cannot have a Pfizer sting, but should have AstraZeneca instead. A history of blood clots may prevent someone from vaccinating AstraZeneca, so they may have the Moderna vaccine.

I can't think of a single reason to free tennis star Novak Djokovic or anyone else from vaccinations against Covid.

I can’t think of a single reason to free tennis star Novak Djokovic or anyone else from vaccinations against Covid.

If you are having brain surgery, you may be advised to postpone the sting in case you suffer a reaction that could complicate your treatment. If you are undergoing some cancer treatment, you may need to wait, as some anti-cancer medications may reduce the effectiveness of the sting. If you have had Covid, you must wait a month before having the injection.

We are giving these vaccines to people who live with extremely complex health problems and to those who are incredibly fragile, and it has been a lifeline.

Those who insist that it is their right not to be vaccinated have the luxury of doing so. What they will not have is the luxury of traveling to countries where vaccination is a condition of entry.

admin

Leave a Reply

Your email address will not be published. Required fields are marked *